Hail, Dillon
- When
- May 20, 8:04 PM EST to 8:06 PM EST
- Where
- Dillon County, 1.06 mi ENE of Dillon
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 34.426, -79.353
Nickel size hail was reported by the public. Time was estimated based on radar.
A cold front was located across southern Virginia during the afternoon. An east-west oriented squall line developed just ahead of the cold|front and slowly worked its way south to the North Carolina/South Carolina border by late evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILM wrote it up.
A cold front was located across southern Virginia during the afternoon. An east-west oriented squall line developed just ahead of the cold|front and slowly worked its way south to the North Carolina/South Carolina border by late evening. Supercells developed south of the squall line and rapidly moved east toward the coast. Large hail was the primary severe weather type, although a transition to high wind occurred near the end of the event as bow segments began to organize in the increasingly shallow convection.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 20, 7:48 PM EST, 16 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
848 PM EDT TUE MAY 20 2008
.SYNOPSIS...
LOW PRESSURE WILL MOVE EAST ACROSS VIRGINIA...DRAGGING A COLD
FRONT THROUGH THE EASTERN CAROLINAS TONIGHT. A SERIES OF FRONTS
WILL CROSS THE AREA THROUGH FRIDAY NIGHT. THE BEST CHANCE FOR
SHOWERS AND THUNDERSTORMS WILL BE THURSDAY NIGHT AND AGAIN FRIDAY
NIGHT INTO SATURDAY. A LARGE AREA OF HIGH PRESSURE WILL BUILD
ACROSS THE AREA SATURDAY AFTERNOON AND CREST ACROSS THE AREA LATE
IN THE HOLIDAY WEEKEND.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
AS OF 9 PM TUESDAY...OBVIOUSLY A VERY BUSY NIGHT WITH SEVERE WX
ACROSS THE EASTERN CAROLINAS. SQUALL LINE ALONG A COLD FRONT IS
PUSHING TOWARD THE SOUTH AND EAST ACROSS NORTH CAROLINA WHILE MORE
DISCRETE SUPERCELLULAR STORMS HAVE FIRED REPEATEDLY ACROSS SOUTH
CAROLINA THIS EVENING. ALTHOUGH INSTABILITY IS DECREASING WITH A
SLOWLY COOLING BOUNDARY LAYER...AREAS WHICH HAVE NOT YET EXPERIENCED
CONVECTION MAINTAIN CAPE 1000-2000 J/KG AND SURFACE-BASED LIFTED
INDEX OF -5 TO -6. DEEP LAYER SHEAR IS ALSO IMPRESSIVE AND IS
CONTRIBUTING TO THE ORGANIZATION OF THE CONVECTION THIS AFTERNOON
AND EVENING. RATHER STEEP LAPSE RATES IN THE MID-LEVELS IS
CONTRIBUTING TO THE WIDESPREAD LARGE HAIL THREAT.
CURRENT ACTIVITY IS MERGING TOGETHER ALONG THE MAIN SQUALL LINE AXIS
AND SHOULD MOVE OFF THE COAST AROUND MIDNIGHT...PERHAPS LINGERING A
BIT LONGER ALONG THE SOUTH CAROLINA COAST. THE TORNADO WATCH REMAINS
IN EFFECT THROUGH 11 PM ALL COUNTIES.
HAVE MADE LITTLE CHANGES TO THE FORECAST EXCEPT SHORT-TERM TWEAKS TO
INCREASE POPS AND SKY COVER MOST AREAS THROUGH MIDNIGHT. LOW TEMPS
BY MORNING IN THE LOWER TO MID 60S EXCEPT UPPER 50S TO AROUND 60
ACROSS INTERIOR SE NORTH CAROLINA.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
AS OF 3 PM TUESDAY...COLD FRONT WILL HAVE MOVED ACROSS ALL BUT
EXTREME SOUTH PORTIONS OF FORECAST AREA BY START OF PERIOD AND IS
EXPECTED TO BE SW OF ENTIRE FORECAST AREA MID MORNING ON WED. A
WEAK WAVE OF LOW PRESSURE DEVELOPING ALONG BOUNDARY MAY ALLOW
FRONT TO STALL JUST OFFSHORE WED MORNING. SUBSIDENCE IN THE WAKE
OF THIS AREA OF LOW PRESSURE SHOULD DOMINATE BY WED
AFTERNOON...ALLOWING FOR INCREASING SUNSHINE. WILL KEEP POPS BELOW
THRESHOLD...EXCEPT ALONG THE COAST WHERE ISOLATED CONVECTION IS
POSSIBLE AS THE SEABREEZE DEVELOPS. EVEN WITH THIS HOWEVER...THE
SEABREEZE SHOULD BE PINNED TO THE COAST WITH DEEP WESTERLY FLOW
ALOFT...CONFINING THE RISK TO THE IMMEDIATE COAST. WILL INITIALIZE
WINDS N TO NW WITH WINDS BACKING TO W BY EVE AND TO SSW ALONG THE
IMMEDIATE COAST.
ANOTHER TROUGH WILL MOVE ACROSS THE AREA LATE DAY WED AND WED
EVE...BUT THIS IS SHOULD COME THROUGH DRY AS AVAILABLE MOISTURE WILL
BE CONFINED IN SHALLOW LAYER AROUND 6-7 KFT.
FORECAST AREA WILL BE UNDER THE INFLUENCE OF A SHORTWAVE RIDGE LATE
WED NIGHT AND THU AND SHOULD BE A PERIOD OF RELATIVELY CLEAR SKIES.
CONSEQUENTLY...A WARMER DAY IS EXPECTED ON THU THAN ON WED.
HOWEVER...FORECAST AREA REMAINS WITHIN THE CLUTCHES OF A LONGWAVE
TROUGH WITH UPPER LOW CENTERED ACROSS NE CORNER OF THE UNITED
STATES. SOUTHERN REACHES OF YET ANOTHER SURFACE TROUGH COINCIDENT
WITH A MID-LEVEL SHORTWAVE EMBEDDED IN WNW FLOW MAY AFFECT THE AREA
OVERNIGHT THU...RESULTING IN INCREASING CLOUD COVER AND ISOLATED/
SCATTERED SHOWERS AND THUNDERSTORMS. MOISTURE WILL BE LIMITING
PARAMETER...WHICH SHOULD BE GREATER ACROSS SOUTHERN ZONES.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
AS OF 3 PM TUESDAY...SURFACE BOUNDARY EXPECTED TO BE SOUTH OF THE
CWA EARLY FRIDAY. SHORTWAVE PROGGED TO DROP NW TO SE INTO NC
FRIDAY NIGHT WITH THE GFS INDICATING POTENTIAL FOR MCS AHEAD OF
THIS FEATURE. HAVE RAISED POPS AT LEAST A LITTLE FRIDAY NIGHT INTO
SATURDAY TO INDICATE THIS POSSIBILITY. STILL KEEPING THEM IN THE
SLIGHT CHANCE RANGE FOR NOW. THE TROUGH WILL SHIFT OFF THE COAST
SATURDAY NIGHT...AND RIDGING SFC-ALOFT WILL BUILD IN FROM THE EAST
SUNDAY THROUGH MONDAY.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
THUNDERSTORMS NORTH OF A LBT TO ILM LINE WILL CONTINUE TO MOVE
SOUTHEAST THIS EVENING WITH A DECENT CHANCE OF THUNDERSTORMS
AFFECTING THE LBT AND ILM TERMINALS THIS EVENING. SHOULD GET AT
LEAST MVFR VISIBILITIES BUT TEMPO IFR FOR A VERY SHORT WHILE IS
POSSIBLE. TEMPO SHOWERS WITH MVFR CONDITIONS AT FLO THIS EVENING
ALTHOUGH THIS LOOKS LESS LIKELY. NO PRECIPITATION NEAR MYR/CRE BUT
SHOULD GET SOME DEVELOPMENT IN THE NEXT FEW HOURS. AFTER 06Z ALL
PRECIPITATION SHOULD BE SOUTH OF TERMINALS WITH VFR CEILINGS.
CEILINGS BECOMING SCATTERED OVERNIGHT. VFR EXPECTED WEDNESDAY
MORNING WITH WEST TO NORTHWEST WINDS...EXCEPT BECOMING SOUTH AT THE
COASTAL TERMINALS BY AFTERNOON.
OUTLOOK THROUGH SUNDAY...A CHANCE OF THUNDERSTORMS FRIDAY AND
SATURDAY.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 9 PM TUESDAY...WE ARE MISSING THE WAVE OBSERVATIONS FROM THE
OCEAN CREST PIER THIS EVENING...BUT FRYING PAN AND THE TWO LEJEUNE
CORMP BUOYS SHOW 6-9 FT SEAS WITHIN 40 MILES OF SHORE. THIS IS
SLIGHTLY HIGHER THAN PREVIOUSLY FORECAST AND THEREFORE THE FIRST 6
HOURS OF THE FORECAST NOW FEATURES 1-2 FT LARGER SEAS. SOUTHWEST
WINDS OF 20-25 KT CONTINUE TO BLAST THE WATERS BUT SHOULD DECREASE
SHARPLY ONCE CONVECTION PUSHES OFFSHORE AROUND MIDNIGHT. ALTHOUGH
THERE COULD BE VERY GUSTY WINDS WITH THE THUNDERSTORM
ACTIVITY...MUCH LIGHTER OFFSHORE WINDS BEHIND THE STORMS WILL ALLOW
SEAS TO DECREASE SUBSTANTIALLY LATE TONIGHT. MARINERS SHOULD WATCH
FOR POSSIBLE SPECIAL MARINE WARNINGS WHERE STRONG WINDS AND HAIL ARE
EXPECTED.
SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
AS OF 3 PM TUESDAY...CONDITIONS WILL HAVE RELAXED BELOW SMALL CRAFT
ADVISORY CONDITIONS BY START OF PERIOD. WINS WILL START OUT FROM N
OR NW AND THEN BACK TO A WSW DIRECTION WED/WED EVE. WINDS WILL
SETTLE ON SW BY THU AFTERNOON AHEAD OF NEXT TROUGH WHICH WILL MOVE
ACROSS THE AREA BY END OF FORECAST PERIOD. WILL KEEP WINDS 15 KT OR
LESS AND SEAS 4 FT OR LESS THROUGH THE PERIOD. NEAR SHORE SEAS WILL
BE CLOSER TO 2 FT.
LONG TERM /FRIDAY THROUGH SUNDAY/...
AS OF 3 PM TUESDAY...WINDS EXPECTED TO VEER FROM N TO NE FRIDAY
BEHIND THE SURFACE FRONT...WHICH IS FORECAST TO BE SOUTH OF THE
WATERS BY FRIDAY MORNING. 12Z GFS IS INDICATING THE POTENTIAL FOR
A CLUSTER OF CONVECTION TO MOVE OFF THE COAST EARLY SATURDAY AHEAD
OF A MID- LEVEL SHORTWAVE. OTHERWISE...HIGH PRESSURE WILL BUILD
ACROSS THE WATERS SATURDAY NIGHT THROUGH SUNDAY.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR
AMZ254-256.
SMALL CRAFT ADVISORY UNTIL 3 AM EDT WEDNESDAY FOR AMZ250-252.
&&
NEAR TERM...TRA
SHORT TERM...RJD
LONG TERM...CRM
AVIATION...MRRHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 355 PM EDT TUE MAY 20 2008 AMZ250-252-212000- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- 355 PM EDT TUE MAY 20 2008 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 AM EDT WEDNESDAY... ...TORNADO WATCH 329 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. SMALL CRAFT ADVISORY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AMZ254-256-212000- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 355 PM EDT TUE MAY 20 2008 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... ...TORNADO WATCH 329 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. SMALL CRAFT ADVISORY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-212000- ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO- DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN- 355 PM EDT TUE MAY 20 2008 ...TORNADO WATCH 329 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 604 PM EDT TUE MAY 20 2008 SCZ039-046-202300- WILLIAMSBURG-GEORGETOWN- 604 PM EDT TUE MAY 20 2008 AT 604 PM EDT...A STRONG THUNDERSTORM WAS...7 MILES EAST OF EADYTOWN...OR 7 MILES NORTHWEST OF SAINT STEPHEN...MOVING EAST AT 55 MPH. THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING HAIL...GUSTY WINDS IN EXCESS OF 40 MPH AND FREQUENT DANGEROUS LIGHTNING. THIS THUNDERSTORM HAS THE POTENTIAL TO STRENGTHEN TO SEVERE LEVELS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 11 PM EDT. THROUGH 7 PM EDT...COMMUNITIES IN THE PATH OF THIS STORM ARE GEORGETOWN...ANDREWS...EARLE...GOURDIN...GRAVES...JACKSON...LAMBERT ...LITCHFIELD BEACH...OATLAND...SAMPIT...TRIO AND WARSAW. RJD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
725 PM EDT TUE MAY 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM TSTM WND GST PARKTON 34.90N 79.01W
05/20/2008 E60 MPH ROBESON NC AMATEUR RADIO
60 MPH ESTIMATED WINDS AND PEA SIZED HAIL.
&&
BACONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
744 PM EDT TUE MAY 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM HAIL 3 S JEROME 34.79N 78.73W
05/20/2008 M0.88 INCH BLADEN NC EMERGENCY MNGR
HAIL ACCOMPANIED BY TORRENTIAL RAINFALL
&&
TRAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
809 PM EDT TUE MAY 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL 11 NNE ELIZABETHTOWN 34.77N 78.52W
05/20/2008 E0.25 INCH BLADEN NC PUBLIC
SOME DIME SIZE HAIL
&&
ROSSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
832 PM EDT TUE MAY 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL WILLARD 34.68N 77.98W
05/20/2008 E0.50 INCH PENDER NC PUBLIC
&&
ROSSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
844 PM EDT TUE MAY 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM HAIL MAPLE HILL 34.67N 77.72W
05/20/2008 E0.50 INCH PENDER NC PUBLIC
&&
ROSSThe Wilmington radar (KLTX), 98 km away, was scanning. The volume nearest the first event began at 01:05 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
Nickel size hail was reported by the public. Time was estimated based on radar.
Quarter size hail reported by the public.
One tree, twelve inches in diameter, blew down on the Francis Marion University Campus.
Two large trees down one-eighth of a mile north of U.S. Route 76.
Penny size hail was reported by a spotter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Carolina in 2008Every state in 2008This day in weather historyWarnings in South Carolina, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 99287, 99284, 99282, 99283, 99285.